AACC uses Cookies to ensure the best website experience. Continuing without changing Cookie settings assumes you consent to our use of cookies on this device. You can change these settings at any time, but that may impair functionality on our websites. Review our cookie and privacy policy

June 2014 CFTN

An AACC/CAP Educational Newsletter for Toxicology Laboratories

Read the June 2014 Issue
This issue features information on a new and dangerous designer drug and contains two case reports. You can earn one hour of ACCENT® credit at no charge for reading this issue. We look forward to your feedback or comments.

NBOMe Drugs
Use of Dangerous New Hallucinogens Grows Despite Risks of Toxicity
By Uttam Garg, PhD, and Steve Thornton, MD 

Use of NBOMe drugs has only been reported since 2010, and like many designer drugs, they aren't detected in routine drug screens. With effective doses of only a few hundred micrograms, the hallucinogenic effects of these N-methoxybenzyl derivatives are produced through activation of 5-HT2A serotonin receptors. NBOMe drugs also have sympathomimetic activity. Because there is no specific antidote, treatment is based on aggressive supportive care and alleviation of symptoms.

Case Study
When Should Clinicians Consider a Malicious Cause for Hypoglycemia?
By John Mills, PhD and Hemamalini Ketha, PhD 

A 52-year-old male experienced recurring episodes of hypoglycemia with apparent grand mal seizures, leading to a diagnosis of autoimmune hypoglycemia. Subsequent tests did not detect insulin antibodies, and the patient had no evidence of autoimmune disease. After 72-hours of fasting, plasma glucose was maintained at 61 mg/dL. Tests for C-peptide, β-hydroxybutyrate, and insulin were normal, and a screen for non-insulin hypoglycemic agents was negative. Despite faintly positive results from a calcium stimulation test, imaging studies did not corroborate the findings. What should happen next?

Case Study
Excipients Can Cause Recurrent Pneumonia in Intravenous Drug Users
By Haiying Chen, MD, MS and Barbarajean Magnani, MD, PhD 

When patients present with recurrent pneumonia, the underlying cause can be difficult to diagnose. Intravenous injection of oral medications or impure heroin is a possible to cause to consider. Abuse of oral medications has been reported since 1950, and here we report a case in which it led to recurrent pneumonia. The patient’s lung biopsy revealed foreign material with a classic, telltale pattern.